Ohio, 2011

Flooding and Heavy Rain in Ohio, April 12, 2011

April 12, 2011 · NWS ILN · 8 events in 5 counties and zones

An area of heavy rain caused flooding around the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An area of heavy rain caused flooding around the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 12, 5:50 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Apr 12, 5:50 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
650 AM EDT TUE APR 12 2011

.SYNOPSIS...
SLOW MOVING LOW PRESSURE WILL CONTINUE TO BRING RAIN TO SOUTHERN
PORTIONS OF THE OHIO VALLEY THROUGH TUESDAY...TAPERING OFF FROM
WEST TO EAST. HIGH PRESSURE WILL BUILD ACROSS THE REGION BY
WEDNESDAY AS THE LOW PRESSURE SYSTEM MOVES OFF TO THE NORTHEAST.
ANOTHER STORM SYSTEM IS EXPECTED TO APPROACH BY LATE THIS WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER LEVEL LOW CENTER CURRENTLY LOCATED OVER KENTUCKY
IS TRACKING SLOWLY EASTWARD. THE HEAVIEST PRECIPITATION HAS
BECOME CONSOLIDATED NEAR THE CORE OF THIS LOW...WITH LIGHTER
SHOWERS EXTENDING NORTHEASTWARD ACROSS MUCH OF CENTRAL AND
SOUTHERN OHIO...SE INDIANA..AND NORTHERN KENTUCKY. AS THE LOW
TRACKS JUST SOUTH OF THE OHIO BORDER THIS MORNING... HEAVIEST
PRECIPITATION TOTALS WILL BE ALONG AND SOUTH OF THE KY/OH BORDER
RANGING FROM ABOUT ONE HALF TO THREE QUARTERS OF AN INCH IN
ADDITION TO WHAT HAS ALREADY BEEN RECEIVED. TEMPERATURES WILL
STRUGGLE TO REACH THE MID-50S UNDER THE CLOUD COVER ASSOCIATED
WITH THIS LOW OVER THE EASTERN PORTIONS OF THE FORECAST AREA.
EXPECT GUSTY WINDS ACROSS MUCH OF THE SOUTHERN OHIO VALLEY
TODAY WITH A STRONG PRESSURE GRADIENT SETUP IN THE AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
UPPER LEVEL LOW WILL CONTINUE TO MOVE AWAY FROM THE FORECAST AREA
WITH GRADUALLY IMPROVING CONDITIONS ACROSS THE EASTERN COUNTIES.
THE REMAINING PARTS OF THE FORECAST AREA WILL BE UNDER MOSTLY
CLEAR SKIES TONIGHT. AFTER A BELOW NORMAL START TO TEMPERATURES
WEDNESDAY MORNING...A WARMING TREND WILL BEGIN UNDER HIGH PRESSURE
WITH NO PRECIPITATION EXPECTED THROUGH THURSDAY.

BY THURSDAY AFTERNOON...INCREASING SOUTHERLY
WINDS WILL DEVELOP AHEAD OF A STORM SYSTEM THAT IS EXPECTED TO
APPROACH THE REGION ON FRIDAY. ABOVE NORMAL TEMPERATURES AND
INCREASING MOISTURE IS EXPECTED THURSDAY NIGHT AND FRIDAY AHEAD
OF THIS LOW PRESSURE SYSTEM AS IT APPROACHES FROM THE WEST.
CURRENT MODELS ARE IN AGREEMENT ON BRINGING SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA BEGINNING FRIDAY AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
SHOWERS WILL STICK AROUND ON SATURDAY AS THE LOW MAKES SLOW
EASTWARD PROGRESS. CONDITIONS MAY DRY OUT BY SUNDAY AFTERNOON WITH
WEAK HIGH PRESSURE TO THE SOUTH. MONDAY MAY ALSO BE DRY WITH A
WEAK LOW STAYING SOUTH.

TEMPERATURES WILL BE ABOVE NORMAL ON THURSDAY AND FRIDAY IN THE
HIGHS SATURDAY THROUGH MONDAY ARE FORECAST TO BE BELOW NORMAL IN
THE 40S AND 50S AS A COOLER WESTERLY FLOW TAKES OVER BEHIND THE
LOW.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
LOW PRESSURE IN EASTERN KENTUCKY. LIGHT TO MODERATE RAIN
PERSISTING ACROSS SOUTHWEST TO CENTRAL OHIO. VSBYS MAINLY VFR WITH
SOME MVFR IN HEAVIER SHOWERS. BAND WILL SHIFT TO THE EAST THIS
MORNING AND LINGER IN THE CMH AREA INTO THE AFTERNOON. CEILINGS
HAVE BEEN MVFR AT WORST AND WILL REMOVE ANY IFR CIGS FCST. WINDS
MAIN ISSUE WITH NORTH WINDS GUSTING TO AROUND 30 KNOTS THIS
MORNING DIMINISHING THROUGH THE AFTERNOON AS GRADIENT RELAXES.

OUTLOOK...THUNDERSTORMS POSSIBLE FRIDAY AND SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...CONIGLIO
AVIATION...PADGETT
Hazardous weather outlook, Apr 12, 4:05 AM EST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
505 AM EDT TUE APR 12 2011

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-130915-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
505 AM EDT TUE APR 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

SOILS ACROSS THE REGION ARE NEAR OR SATURATED DO TO RECENT
RAINFALL. ALTHOUGH ADDITIONAL RAINFALL TODAY IS NOT EXPECTED TO BE
EXCESSIVE...IT COULD LEAD TO SOME MINOR LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
130915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-
505 AM EDT TUE APR 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 12, 9:20 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1020 AM EDT TUE APR 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            7 SE OWENTON            38.47N 84.75W
04/12/2011                   OWEN               KY   EMERGENCY MNGR

            STATE ROAD 1883 TEMPORARILY CLOSED DUE TO WATER OUT OF
            STREAM BANKS IN LOW LYING AREAS.

&&

MJP
Local storm report, Apr 12, 9:29 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1029 AM EDT TUE APR 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            4 SSE OWENTON           38.49N 84.81W
04/12/2011                   OWEN               KY   EMERGENCY MNGR

            PART OF OLD MONTEREY RD. CLOSED DUE TO STREAM OUT OF
            BANKS IN LOW LYING AREA.

&&

MJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood, 1 heavy rain. Local standard time, as filed.

Flood, Scioto

When
April 12, 10:00 AM EST to 6:00 PM EST
Where
Scioto County, Otway to 0.73 mi W of Otway
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.870, -83.180

High water was reported over roadways with some roads closed due to the water.

Flood, Ross

When
April 12, 11:56 AM EST to 3:00 PM EST
Where
Ross County, Londonderry to 0.63 mi E of Londonderry
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
39.270, -82.800

Four to six inches of water was reported over a road due to heavy rain.

Flood, Pike

When
April 12, 3:05 PM EST to 6:00 PM EST
Where
Pike County, 1 mi SW of Waverly to 0.46 mi SW of Waverly
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.120, -82.983

Pee Pee Creek was overflowing due to heavy rainfall.

Flood, Scioto

When
April 12, 3:10 PM EST to 6:00 PM EST
Where
Scioto County, South Webster to 1.37 mi E of Frederick
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.820, -82.720

A county road was flooded due to heavy rainfall.

Flood, Scioto

When
April 12, 3:10 PM EST to 6:00 PM EST
Where
Scioto County, West Portsmouth to 0.56 mi SSW of West Portsmouth
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.770, -83.030

Roads were flooded due to heavy rainfall.

Flood, Adams

When
April 12, 3:12 PM EST to 6:00 PM EST
Where
Adams County, 4 mi NW of Blue Creek to 0.74 mi ESE of Cedar Mills
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.811, -83.382

Multiple roads were closed due to heavy rainfall.

Flood, Adams

When
April 12, 3:12 PM EST to 6:00 PM EST
Where
Adams County, 5 mi E of Peebles to 2.24 mi NNW of Jaybird
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.950, -83.307

Roads were closed due to heavy rainfall.

Heavy Rain, Fayette

When
April 12, 3:45 PM EST to 4:45 PM EST
Where
Fayette County, 1.93 mi N of Rock Mills
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.458, -83.418

Water was covering Creek Road near Paint Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293926, 293922, 293923, 293924, 293925, 293921, 293927, 293906.